Anaphylaxis, which comes from the Greek term “reverse protection,” is the most
dangerous type of allergic reaction. It is described as a type 1 Hypersensitivity reaction that involves release of IgE triggered, most often, by a food, medication or insect sting. Anaphylaxis is a frightening reaction where a patient, who moments before appeared fine and healthy, almost within seconds can be wheezing, hypotensive, and covered with hives.
The foods most commonly associated with anaphylaxis in children are peanuts and tree nuts; in their adult counterparts it’s usually shellfish. The confusing part for patients and clinicians is that a food allergy can develop after eating a particular food on many occasions. However, once that threshold has been crossed, even a minute amount of that food can cause an explosive reaction. If a food is the suspected cause of anaphylaxis, but the specific food unclear, it’s wise to evaluate the patient through several steps.
Initially, I would recommend a panel of food allergy blood tests. ImmunoCap is a common one used by most labs to evaluate IgE reactions to specific foods. The results range from zero to six, with a score of at least two indicating a positive reaction. If there is a positive reaction to peanut, the allergy should be further explored by ordering a UKnow Peanut test which analyzes the proteins Ara h1,2&3, as well as Ara h8. My article in Consultant for Pediatricians, “Pinpointing the Proteins in Peanut Allergy,” explains why these proteins are important to predict the severity of peanut allergy. If, for some reason, the blood test is negative, I would recommend referral to an allergist for skin testing and/or oral challenge in case there is a hidden allergen that requires more extensive testing.
Any medication can cause an anaphylactic reaction however the common culprits are antibiotics and non-steroidal anti-inflammatory drugs. Many antibiotics are mold-based, which may be part of the reason for their allergenicity. In the past, beta-lactam antibiotics such as penicillin and related cephalosporins were the most likely offenders but today we also see anaphylaxis to the widely used category of quinolone antibiotics. To complicate matters, it is not unusual for a patient to have multiple antibiotic sensitivities; there is a genetic component to this reaction. While Pre Pen can be used to diagnose penicillin allergy (talk to your AllerVision representative for more information), there is no such test for most antibiotics, and a drug challenge may be required for conclusive diagnosis.
Non-steroidal medications, such as Advil, Motrin and Alleve, work by blocking the cyclo-oxygenase pathway and trigger release of leukotrienes which are potent mediators of anaphylaxis. In my experience, patients allergic to NSAIDS are usually unaware of the source of reaction until they suffer several episodes of anaphylaxis. Be on high alert for NSAID hypersensitivity when evaluating a patient for anaphylaxis or urticaria. Unfortunately, a drug challenge is the only conclusive test NSAID hypersensitivity.
The clinical diagnosis of anaphylaxis can be complicated. The World Allergy Organization recently came out with new criteria. Essentially, it includes exposure to a possible or known allergen and the finding of two or more clinical signs: urticarial, bronchospasm, gastrointestinal distress and cardiovascular collapse. In case of cardiovascular collapse, no additional signs are needed — call 911 and immediately transport the patient to the hospital.
While anaphylaxis is fairly rare with allergy injections, and exceedingly rare with allergy skin testing, it is important that you and your staff be prepared just in case. When a patient is in your office, the question of whether or not to treat a potential reaction is simplified, and doesn’t include an extensive review of the clinical findings nor consideration about number of signs. If you place an allergenic substance on the patient’s skin, or inject them with a substance you know they are allergic to, and they have a reaction anywhere other than the local site of exposure, TREAT THEM! Common signs to look out for are itching of hands and feet, or clearing of throat that wasn’t happening when the patient came in to the office. If you apply antigen to one area of the body, and the patient has symptoms somewhere else, you have to assume that the reaction has gone systemic and you should treat accordingly.
The initial treatment of anaphylaxis is unambiguous: epinephrine intramuscularly into the lateral thigh. Don’t play around with Benedryl! Don’t give a cortisone shot! Anaphylaxis progresses immediately, and neither antihistamine nor steroid drugs act on the spot to reverse the severe pathophysiological reaction. Deaths resulting from anaphylaxis happen when epinephrine is not administered in under 3o minutes from the onset of symptoms. If you are giving allergy injections in your office, you MUST have the patient wait 20 minutes in the office to make sure they don’t have an immediate allergic reaction. If they develop ANY sign or symptom within that time, administer epinephrine. The EpiPen is convenient for an office because it contains the 0.3 ml of epinephrine with the needle size for an intramuscular injection. It also comes as the EpiPen Jr. for children or infants less than 66 lbs. Once epinephrine has been given, the patient must be monitored for several hours to make sure there isn’t a biphasic reaction; this usually takes place in a hospital.
Anaphylaxis can be the most frightening of clinical reactions. The good news is with quick recognition and prompt treatment with epinephrine, you can be a real hero!
– Dr. Dean Mitchell